Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 92, NWS Blacksburg, VA

August 23, 2010Pittsylvania County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 23, 2010, 11:30 PM EDT for Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 11:30 PM EDT (03:30 UTC)
Expired
Aug 24, 2010, 2:03 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2010-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2010-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS51 KRNK 240330
FFWRNK
VAC143-240730-
/O.NEW.KRNK.FF.W.0092.100824T0330Z-100824T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 330 AM EDT.

* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HURT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3684 7915 3696 7958 3703 7957 3704 7953
      3701 7947 3706 7948 3707 7939 3714 7934
      3710 7929 3712 7926 3712 7923 3710 7923
      3712 7921 3706 7920 3708 7912 3706 7910

$$

JH
2 follow-up statements
224 
WGUS71 KRNK 240459
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT TUE AUG 24 2010

VAC143-240730-
/O.CON.KRNK.FF.W.0092.000000T0000Z-100824T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITTSYLVANIA VA-
1259 AM EDT TUE AUG 24 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
NORTHERN PITTSYLVANIA COUNTY...

AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN OVER THE PAST FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO A HALF INCH IS POSSIBLE IN THE 
WARNED AREA. TWO TO 3 INCHES OF RAIN HAS FALLEN SOUTH OF HURT NEAR 
STATE ROUTES 637 AND 671. THESE ROADWAYS ARE FLOOD PRONE. 

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3684 7915 3696 7958 3703 7957 3704 7953
      3701 7947 3706 7948 3707 7939 3714 7934
      3710 7929 3712 7926 3712 7923 3710 7923
      3712 7921 3706 7920 3708 7912 3706 7910

$$
420 
WGUS71 KRNK 240603
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT TUE AUG 24 2010

VAC143-240614-
/O.CAN.KRNK.FF.W.0092.000000T0000Z-100824T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITTSYLVANIA VA-
203 AM EDT TUE AUG 24 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN
PITTSYLVANIA COUNTY...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3684 7915 3696 7958 3703 7957 3704 7953
      3701 7947 3706 7948 3707 7939 3714 7934
      3710 7929 3712 7926 3712 7923 3710 7923
      3712 7921 3706 7920 3708 7912 3706 7910

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:54 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 23, 9:54 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT MON AUG 23 2010

.SYNOPSIS...
AN UPPER LOW WILL MOVE OVER THE AREA TONIGHT INTO TUESDAY AND
SHIFT OFFSHORE BY WEDNESDAY NIGHT. AS THE UPPER LOW DEPARTS...A WEAK
COLD FRONT ARRIVES THURSDAY MORNING...WITH HIGH PRESSURE ENTERING
THE APPALACHIANS THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
S/W LOBE ROTATING AROUND THE UPPER LOW JUST TO THE NORTH HAS
RESULTED IN BANDS OF LOW TOPPED BUT HEAVY RAIN PRODUCING SHRA/TSRA
JUST EAST OF THE BLUE RIDGE TONIGHT. EXPECT THESE TO CONTINUE INTO
THE OVERNIGHT AS LOW LEVEL CONVERGENCE LOOKS TO MAXIMIZE OVER THE
SOUTH/SE WHERE LINGERING LOW LEVEL INSTABILITY REMAINS. IN
ADDITION...DEVELOPING LOW LEVEL NE FLOW WILL LIKELY ACT TO AID
LIFT SO UPPING POPS TO LIKELYS/LOW CATEGORICAL OVER MUCH OF THE
EASTERN/SE ZONES OVERNIGHT. SOME ADDITIONAL SHRA WILL ALSO AFFECT
THE NW ALONG THE S/W AXIS BUT EXPECT THIS COVERAGE TO FADE OR
DEVELOP SE INTO THE ONGOING COVERAGE. MAIN THREAT AGAIN WITH
FLOODING POTENTIAL GIVEN UNDIRECTIONAL LOW LEVEL NW FLOW AND SLOW
MOVING/BACK BUILDING TYPE SHRA IN CONJUNCTION WITH OUTFLOW.
TWEAKED TEMPS UP A BIT BUT ONLY SMALL CHANGES AT THIS POINT.

PREVIOUS DISCUSSIONS BELOW...

WITH SHRA/ISOLATED TSRA WITH HEAVY RAIN ELONGATING BACK TO THE
WEST AROUND LYNCHBURG AHEAD OF THE NEXT S/W LOBE ROTATING IN FROM
THE NORTH...UPDATING TO UP POPS TO LIKELY/CAT OVER THE NE ZONES
THRU MIDNIGHT. ALSO BUMPING CHANCES TO LIKELYS FAR NW FOR THE LINE
OF SHRA HEADING SOUTH ACROSS EASTERN WVA. LATEST SPC ANALYSIS AND
EVENING SOUNDINGS SHOW ENOUGH LOW LEVEL INSTABILITY AS WELL AS
MOISTURE TO KEEP ENHANCED CLUSTERS OF SHRA GOING EVEN WITH LOSS OF
HEATING. ALSO EXPANDED CHANCE POPS BACK TO ALONG THE BLUE RIDGE
FOR A FEW HOURS. OTRW FEW ADDED CHANGES ATTM.

UPPER LOW WILL DROP SOUTH OUT OF PENNSYLVANIA AND REACH NORTHERN
VIRGINIA THIS EVENING INTO TONIGHT. THIS SHOULD CREATE STEEP
ENOUGH LAPSE RATES AND ENOUGH INSTABILITY THIS AFTERNOON TO
OVERCOME THE MID LEVEL INVERSION. REGIONAL WSR-88D RADAR SHOWED
ISOLATED TO WIDELY SCATTERED SHOWERS MOSTLY TO OUR NORTH. FRONTAL
BOUNDARY TO OUR SOUTH ACROSS THE CAROLINAS RESULTING IN ISOLATED
THUNDERSTORMS IN THE MORE UNSTABLE AIR (LIS MINUS 4 TO MINUS 5).
SHORTWAVE PIVOTING AROUND THE UPPER LOW CENTER WILL ALSO HELP
TRIGGER CONVECTION INTO TONIGHT. LOW LEVEL WINDS VEER TO THE
NORTHEAST TONIGHT AND ADVECT ATLANTIC MOISTURE INTO THE REGION.
THE UPPER LOW WILL DROP OVERHEAD OVERNIGHT WITH CLOUDS AND
SCATTERED SHOWERS. IN GENERAL...INCREASED POPS FOR TONIGHT...ADDED
ISOLATED THUNDERSTORM TO THE EAST AND PLAYED LOW TEMPERATURES
CLOSE TO THE ADJMET WITH VALUES FROM THE UPPER 50S IN THE
NORTHWEST TO THE UPPER 60S IN THE SOUTHEAST.

THE CENTER OF THE UPPER LOW IS FORECAST TO BE OVER NORTH CENTRAL
VIRGINIA BY 00Z WEDNESDAY/8PM TUESDAY. THE PRESSURE GRADIENT WILL
TIGHTEN AS A SURFACE LOW DEVELOPS ALONG THE STATIONARY BOUNDARY
THROUGH THE CAROLINAS AND THEN MOVES OFF THE COAST. N TO NE FLOW
EXPECTED AT THE SURFACE AND WILL DEEPEN THROUGH THE LLVLS INTO
TUESDAY.

WITH PLENTY OF CLOUDS AND SHOWERS WITH ISOLATED THUNDERSTORMS
DEVELOPING WITH STRONG LAPSE RATES NEAR THE SURFACE. WENT CLOSE
TO THE COOLER MET GUIDANCE...WHICH TENDS TO WORK BETTER
IN SITU WEDGES. INCREASED POPS TUESDAY ESPECIALLY ALONG BLUE RIDGE
TUESDAY MORNING AND PLAYED HIGHEST POPS IN THE EAST WITH MENTION OF
ISOLATED THUNDERSTORMS CLOSEST TO THE TRACK OF THE LOW.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
STILL LOOKING AT ENERGY ROTATING THRU THE SRN CWA TUESDAY EVENING AS
THE UPPER LOW STARTS SHIFTING EAST OF THE PIEDMONT. WILL MAINTAIN
LIKELY POPS IN THE FAR ERN CWA EARLY TUESDAY EVENING TO SLIGHT
CHANCE IN THE FAR SW PORTION NEAR SMYTH/TAZEWELL COUNTY.

OVERNIGHT...STILL LOOKS LIKE FORECAST SOUNDING SUGGEST POTENTIAL FOR
LIGHT RAIN/DRIZZLE ALONG/EAST OF THE BLUE RIDGE...SO KEEPING LOW
CHANCE TO SLIGHT CHANCE HERE.

SUNSHINE WILL RETURN TO THE SOUTHWEST WED MORNING AS THE UPPER LOW
OPENS UP AND MOVES OFF THE EAST COAST. WILL BE BETWEEN SYSTEMS
WEDNESDAY SO MAINLY DRY OUTSIDE OF SLIGHT CHANCE OF SHOWERS IN THE
FAR EAST ON THE BACKSIDE OF LOW.

NEXT SHORTWAVE SLIDES ACROSS THE GREAT LAKES THURSDAY WITH A WEAKER
VORT MOVING ACROSS THE TN VALLEY. THE WEAK FRONT WITH THIS SYSTEM
SEEMS FAIRLY DRY WITH CONFLUENT FLOW ALOFT...SO KEEPING THE SLIGHT
CHANCE WED NIGHT INTO THURSDAY OVER THE WRN SLOPES WITH POTENTIAL
ISOLATED SHRA IN THE SOUTHEAST CWA LATE IN THE DAY WITH HEATING.

FORECAST TEMPS WILL BE AT OR COOLER THAN MAV WED...AND CLOSE AT
NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE AT THE SFC AND ALOFT WILL KEEP OUR WEATHER DRY THIS
PERIOD WITH SEASONAL OR SLIGHTLY ABOVE SEASONAL TEMPS. POSITION OF
THE SFC HIGH TO OUR NORTH AND NORTHEAST INTO THE WEEKEND SHOULD
ALLOW FOR A SLOWER MODERATION IN TEMPS WITH BUILDING 5H HGHTS FROM
THE SOUTHWEST. THE GFS KEEPS THE HIGH SITUATED OVER THE REGION
INTO THE MIDDLE OF NEXT WEEK SO ATTM...LOOKING AT A DRYING OUT PHASE
TO THE END OF AUGUST.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
APPROACHING UPPER LOW AND ASSOCIATED MID LEVEL POCKET OF COLD AIR
WILL KEEP SCTD SHRA/TSRA GOING THRU AT LEAST THIS EVENING BEFORE
DIMINISHING LAPSE RATES CAUSE CU/SHRA TO FADE. WILL LIKELY LEAVE
IN A VICINITY MENTION FROM KLWB TO KROA TO KLYH EARLY ON...WITH
MAINLY SCTD/BKN VFR CU ELSW THIS EVENING FOR NOW. CLOUD CANOPY
SHOULD SLOWLY INCREASE FROM THE NORTH LATER TONIGHT INTO EARLY
TUESDAY AS THE UPPER SYSTEM DRIFTS INTO THE REGION AND LOW LEVEL
ONSHORE FLOW DEVELOPS. THIS SHOULD BRING MVFR AS WELL AS PERIODS
OF IFR ACROSS THE EAST LATE AND THEN INTO THE WEST EARLY TUESDAY
AS THE LOW LEVEL WEDGE SPREADS WESTWARD AND MOISTURE BANKS UP
ALONG THE EASTERN SLOPES.

THE UPPER LOW WILL REMAIN OVERHEAD TUESDAY WITH E/NE FLOW AND
MVFR/IFR CIGS KEEPING RATHER POOR FLYING CONDITIONS ACROSS MUCH
OF THE REGION. AMOUNT OF RAINFALL REMAINS A BIT IFFY BUT APPEARS
LIFT WILL FOCUS ALONG THE BLUE RIDGE TUESDAY MORNING AND THEN
SHIFT SW AS THE WEDGE EVOLVES. COULD BE PERIODS OF SHRA/RA THRU
MUCH OF THE DAY FROM THE BLUE RIDGE WEST SO ADDED IN PREVAILING
MVFR VSBYS IN PRECIP MOST LOCATIONS AT VARYING PERIODS DURING THE
DAY. HOWEVER CONFIDENCE LOW IN REGARDS TO PRECIP BUT ENOUGH OFF
MODEL PROJECTIONS TO INCLUDE A MENTION AT THIS POINT. IF IFR CIGS
AND PERHAPS SOME FOG DEVELOP EARLY ENOUGH TUESDAY THEN COULD SEE
THIS SCENARIO LOCK IN ALONG AND EAST OF THE BLUE RIDGE BEFORE
PERHAPS SCOURING OUT LATE IN THE DAY.

LOW CLOUDS AND SPOTTY -RA/-SHRA LINGERS TUESDAY NIGHT AS THE
WEDGE STRENGTHENS OVERNIGHT WITH WIDESPREAD MVFR/IFR LIKELY. UPPER
LOW THEN SHIFTS EAST WED ALLOWING A MORE WESTERLY TRAJECTORY AND
IMPROVING CONDITIONS BACK TO VFR FROM WEST TO EAST DURING THE
DAY.

A DRY COLD FRONT WILL CROSS THROUGH THE AREA LATE WEDNESDAY
NIGHT. ONCE THIS FRONT GOES THROUGH A LARGE HIGH WILL KEEP THE
WEATHER VFR THROUGH EARLY NEXT WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/KK
Hazardous weather outlook, Aug 23, 6:32 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT MON AUG 23 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
632 AM EDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 8:43 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT MON AUG 23 2010

VAZ024-034-035-045>047-240145-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
ROCKBRIDGE VA-
843 PM EDT MON AUG 23 2010

...SHOWERS AND PERHAPS A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
AMHERST...APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL AND
ROCKBRIDGE COUNTIES THIS EVENING...

AT 839 PM EDT...CLUSTERS OF SHOWERS AND ISOLATED THUNDERSTORMS WITH
HEAVY RAIN CONTINUE TO DEVELOP AND MOVE SLOWLY SOUTHEAST ACROSS THE
REGION. THE HEAVIEST RAINFALL WAS OVER APPOMATTOX COUNTY AS WELL AS
FROM SOUTHERN AMHERST COUNTY TO JUST WEST OF LYNCHBURG.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS AND STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. RAINFALL RATES OF 3 INCHES PER HOUR COULD RESULT IN A
QUICK 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD IN SPOTS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 7847 3733 7852 3737 7858 3725 7868
      3717 7888 3736 7942 3773 7957 3779 7908
      3772 7906 3767 7895 3756 7891 3754 7885
      3765 7882 3764 7874 3776 7863 3776 7851
      3779 7848 3772 7832 3767 7825 3763 7825

JH
Special weather statement, Aug 23, 8:50 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT MON AUG 23 2010

VAZ022-023-034-240145-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
850 PM EDT MON AUG 23 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT BEDFORD...BOTETOURT AND
ROANOKE COUNTIES...

AT 847 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED OVER
TROUTVILLE...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A
QUICK INCH OF RAIN OR MORE WILL BE POSSIBLE IN A CORRIDOR FROM
DALEVILLE SOUTHEAST TO ROANOKE AND VINTON IN THE NEXT HOUR.

THIS SHOWER WILL BE NEAR TROUTVILLE...AND NACE AROUND 855 PM...
CLOVERDALE...HOLLINS...AND ROANOKE AIRPORT AROUND 910 PM...
LAYMANTOWN...AND BLUE RIDGE AROUND 915 PM...MONTVALE AROUND 925 PM...
ROANOKE AROUND 930 PM AND VINTON AROUND 940 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3730 7961 3722 7977 3723 7979 3722 7980
      3723 7982 3722 7983 3722 7987 3718 7991
      3744 8005 3748 8002 3756 7987

JH
Special weather statement, Aug 23, 9:59 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EDT MON AUG 23 2010

VAZ033-034-044-240300-
BEDFORD VA-FRANKLIN VA-PITTSYLVANIA VA-
959 PM EDT MON AUG 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN AND
PITTSYLVANIA COUNTIES...

AT 956 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MONETA...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MONETA AROUND 1015 PM...WESTERN SMITH
MOUNTAIN LAKE AROUND 1025 PM...SMITH MOUNTAIN LAKE STATE PARK AROUND
1045 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 1050 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3737 7977 3741 7952 3694 7947 3692 7979

RB
Special weather statement, Aug 23, 10:56 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT MON AUG 23 2010

VAZ033-043-044-240400-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
1056 PM EDT MON AUG 23 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 1052 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CALLANDS...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN VALLEY AROUND 1105 PM...LEATHERWOOD
AROUND 1110 PM AND SANDY RIVER AROUND 1120 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3669 7979 3698 7975 3697 7947 3672 7945

RB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:43 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, City of Buena Vista, City of Lynchburg62 min
Aug 23, 8:50 PM EDTSpecial Weather StatementRNKCity of Roanoke55 min
Aug 23, 9:38 PM EDTFlash Flood WarningRNKBedford, Campbell, City of Lynchburg3 hr
Aug 23, 9:59 PM EDTSpecial Weather StatementRNKBedford61 min
Aug 23, 10:56 PM EDTSpecial Weather StatementRNKPittsylvania64 min
Aug 23, 11:51 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville54 min
Aug 24, 12:46 AM EDTFlash Flood WarningRNKHalifax, Pittsylvania, City of Danville4 hr
Aug 24, 12:53 AM EDTSpecial Weather StatementRNKCity of Danville52 min
Aug 24, 3:30 AM EDTSpecial Weather StatementRNKCharlotte45 min
Aug 24, 4:10 AM EDTFlash Flood WarningRNKCharlotte, Halifax5 hr
Aug 24, 10:11 AM EDTFlash Flood WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg6 hr
Aug 24, 11:05 AM EDTSpecial Weather StatementRNKCampbell55 min
Aug 24, 12:08 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Roanoke52 min
Aug 24, 12:37 PM EDTSpecial Weather StatementRNKHalifax38 min
Aug 24, 1:08 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem52 min
Aug 24, 2:09 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Aug 24, 2:13 PM EDTSpecial Weather StatementRNKFranklin62 min
Aug 24, 4:15 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg4 hr
Aug 24, 4:24 PM EDTSpecial Weather StatementRNKPittsylvania36 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.